Background & Aims: Dysphagia in patients with Parkinson's disease, persisting despite dopaminergic treatment, affects intake of nutrients and medication, and reduces quality of life (QOL). We investigated the neurophysiologic mechanisms that contribute to dysphagia in these patients, on and off L-3,4-dihydroxyphenylalanine (levodopa), using transcranial magnetic stimulation. Methods: We studied 26 patients with Parkinson's disease (age, 65 ± 9 y; 10 men). Dysphagia and QOL were first assessed with qualitative questionnaires. Twelve hours after patients were taken off levodopa, they underwent cortical transcranial magnetic stimulation mapping of the pharyngeal musculature and trigeminal (bulbar) transcranial magnetic stimulation, as well as videofluoroscopy to examine swallowing. The analyses were repeated after administration of levodopa. Results: Eleven patients initially reported dysphagia and reduced QOL scores. Videofluoroscopy identified 10 patients with swallowing impairments on and off levodopa, and 6 patients with swallowing impairments only on levodopa; the remaining 10 subjects showed no swallowing impairments, on or off the drug. While patients were on levodopa, those with swallowing impairments had bilateral increases in pharyngeal cortical excitability compared with those with no swallowing impairment (P <.05). By contrast, with medication, amplitudes of brainstem reflexes were altered only in patients with swallowing impairments on levodopa; these were decreased compared with when the patients were off levodopa. Conclusions: In patients with Parkinson's disease, dopaminergic medications such as levodopa can negatively affect swallowing. The increased cortical excitability observed in dysphagic patients after they begin taking levodopa likely results from compensatory mechanisms, perhaps secondary to subcortical disease, because we observed associated inhibition of brainstem reflexes in patients with affected swallowing on medication. UK clinical trials registration no., 9882. © 2014 AGA Institute.